Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

September 3, 2011Anoka County, Chisago County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 3, 2011, 4:36 AM CDT for Anoka County, Chisago County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2011, 4:36 AM CDT (09:36 UTC)
Expired
Sep 3, 2011, 5:30 AM CDT
In force
54 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Chisago County, MN

The radar

The Minneapolis radar (KMPX), 72 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WWUS83 KMPX 030936
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 AM CDT SAT SEP 3 2011

MNZ052-053-060>063-WIZ014-023-031030-
ANOKA-CHISAGO-HENNEPIN-ISANTI-POLK-RAMSEY-ST. CROIX-WASHINGTON-
436 AM CDT SAT SEP 3 2011

...THUNDERSTORMS DEVELOPING OVER EAST CENTRAL        
MINNESOTA...ANOKA...CHISAGO...HENNEPIN...ISANTI...POLK...RAMSEY...ST.
 CROIX AND WASHINGTON COUNTIES THROUGH 530 AM CDT...

AT 435 AM CDT...WEATHER SERVICE RADAR IN CHANHASSEN WAS TRACKING A 
LINE OF STRONG THUNDERSTORMS BETWEEN ATHENS AND EAST BETHEL. 
THESE STORMS WERE MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR.
  BETHEL.
  EAST BETHEL.
  LINO LAKES.
  CENTERVILLE.
  HUGO.
  ATHENS.

LAT...LON 4555 9275 4515 9264 4502 9323 4540 9344
TIME...MOT...LOC 0930Z 254DEG 28KT 4529 9331

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 3, 4:09 AM CDT, 27 minutes earlier.

Area forecast discussion, Sep 3, 4:09 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 AM CDT SAT SEP 3 2011

.DISCUSSION...

MAIN CONCERN FOR PRECIP IS BASICALLY OVER THE NEXT 12
HOURS...AFTER THAT...THE UPPER MIDWEST LOOKS TO FALL INTO ONE THE
LONGER DRY SPELLS WE HAVE SEEN IN QUITE SOME TIME. IN ADDITION TO
THAT...LARGE DOME OF CANADIAN HIGH COMING DOWN TO END THE HOLIDAY
WEEKEND MAY BRING ABOUT THE FIRST LOWS INTO THE 30S OF THE SEASON.
OTHER THAN THAT...ITS A RATHER TRANQUIL FORECAST.

WATER VAPOR THIS MORNING SHOWS POTENT WAVE SPINNING ACROSS SRN
MANITOBA...WITH COMPLEX OF STORMS OVER NEB ON LEADING EDGE OF
STRONG H85 TROUGH. FRONT THAT CAME THROUGH YESTERDAY IS BECOMING
RATHER DIFFUSE TO THE SOUTH...RUNNING FROM SW IA...NE TO THE
CENTRAL WI LK MICH SHORELINE. PRIMARY COLD FRONT IS GAINING
STRENGTH TO THE WEST AND AT 3AM STRETCHED FROM GRAND FORKS...SW
BACK TOWARD ABERDEEN AND INTO NE CO FROM THERE. BEST MOISTURE
TRANSPORT...AS EVIDENCED BY MOISTURE PLUME ON WATER VAPOR HAS
BEEN...AND WILL CONTINUE TO BE LOCATED ALONG THE DIFFUSE BOUNDARY
FROM YESTERDAY...AND CERTAINLY THIS HAS BEEN THE MOST PROLIFIC
PRODUCER OF SHRA/TSRA ACTIVITY THROUGH THE NIGHT. HOWEVER...WITH
POTENT UPPER WAVE QUICKLY TRACKING EAST ACROSS SRN CANADA...HAVE
SEEN SOME OF THIS MOISTURE/INSTABILITY TO THE SOUTH GETTING
PULLED NORTH OUT AHEAD OF THE COLD FRONT AND INTO MN. IN
PARTICULAR...A LINE OF SHOWERS AND STORMS HAS DEVELOPED FROM MVE
OVER TOWARD THE NRN TWIN CITIES ON THE NRN EDGE OF THE INSTABILITY
WITHIN A POOL OF H7 MOISTURE AS NOTED ON THE LAST SEVERAL SPC MESO
ANALYSIS H7 DEWP PLOTS. RUC FORECASTS TAKE THIS H7 MOIST POOL ENE
THROUGH THE MORNING...AND IN ALL LIKELIHOOD THIS REGION WILL BE
THE MOST WIDESPREAD PRECIPITATION SEEN WITH THIS SYSTEM. AS THIS
PULLS EAST...BEST H85-H7 MOISTURE TRANSPORT AND INSTABILITY ARE
FORECAST TO REMAIN JUST SE OF THE MPX CWA. THIS LOOKS TO SET UP
THE SITUATIONS WHERE MOIST OF THE AREA GETS SPLIT...WITH BEST RAIN
CHANCES REMAINING ACROSS NRN MN NEAR THE UPPER FORCING...AND SE OF
THE AREA IN THE BETTER MOISTURE. WITH 60 KT MID JET COMING IN THIS
AFTERNOON...WIND PROFILES WOULD CERTAINLY FAVOR A SEVERE
POTENTIAL. HOWEVER...WITH DEEP MOISTURE AND BETTER INSTABILITY
REMAINING OFF TO THE SE...LIKELY WILL NOT BE ABLE TO GET ROBUST
ENOUGH UPDRAFTS TO SUPPORT MUCH OF A SEVERE THREAT. CURRENT SPC
DAY 1 SLIGHT RISK CAPTURES WELL WHERE THE JUXTAPOSITION OF SHEAR
AND MOISTURE/INSTABILITY LOOK TO BE TODAY.

AFTER THAT...THERE REALLY IS NOT MUCH TO SAY ABOUT THE FORECAST
FOR THE UPPER MS VALLEY. TROUGH OVER MANITOBA WILL SLOWLY DIG SE
INTO THE GREAT LAKES ON SUNDAY....BRINGING ABOUT THE THREAT FOR AN
ISOLATED SHOWER OR TWO ACROSS WRN WI SUNDAY UNDER THE COLD POOL
ALOFT...THOUGH CHANCES CERTAINLY LOOK BETTER TO THE EAST. AFTER
THAT...A LARGE AND EXPANSIVE UPPER RIDGE CENTERED OVER THE ROCKIES
LOOKS TO TAKE HOLD ACROSS THE WRN 2/3RDS OF THE CONUS. IN
FACT...BOTH THE GFS AND ECMWF KEEP THE AREA DRY RIGHT OUT INTO MID
SEPTEMBER WITH THE ONLY VARIABLE OUT THERE BEING WHAT HAPPENS WITH
THE REMNANTS OF LEE. MODELS GIVING THE IDEA THAT LEE NEVER GETS
FULLY INTEGRATED INTO THE TROUGH CURRENTLY HEADING FOR THE GREAT
LAKES...WITH SOME OF THE ENERGY CUTTING OFF FROM THE MAIN FLOW
OVER THE CENTRAL APPALACHIANS AND SLOWLY RETROGRADING DOWN THE
OHIO VALLEY THROUGH THE COURSE OF NEXT WEEK.

AS FOR TEMPERATURES...IT WILL CERTAINLY BE FEELING LIKE FALL
MONDAY AND TUESDAY AS A 1024 MB HIGH SINKS IN FROM CANADA. MIXING
DOWN TO H85 ON THE ECMWF SUNDAY ONLY YIELDS HIGHS FROM THE LOWER
60S NE TO THE MID 60S SW...SO TRIMMED A COUPLE OF DEGREES OFF HIGHS
FOR SUNDAY. H85 TEMPS LOOK TO REMAIN BELOW +10C INTO LABOR
DAY...WHICH SHOULD YIELD ANOTHER DAY OF HIGHS IN THE 60S. THE
COLDEST MORNINGS LOOK TO BE MONDAY AND TUESDAY AS THE SFC RIDGE
SLOWLY SLIDES ACROSS THE AREA. MAV/MET SPIT OUT SOME LOWS IN THE
UPPER 30S BOTH MORNINGS...WITH EVEN HINTS AT THE FIRST FROST OF
THE YEAR FOR PARTS OF NE MN. FOR THE REST OF THE WEEK...WE DO NOT
SEE MUCH AIR MASS MODIFICATION...SO WILL JUST BE ADDING 2 OR 3
DEGREES TO THE PREVIOUS DAYS HIGHS/LOWS...WITH TEMPERATURES
RETURNING BACK CLOSER TO NORMAL BY THE END OF THE WEEK.

&&

.AVIATION... /06Z TAF ISSUANCE/

MOISTURE WILL BE STREAMING NORTHWARD OVERNIGHT ACROSS A STATIONARY
FRONT TO THE SOUTH OF THE TAF SITES. MID LEVEL CEILINGS HAVE
BECOME MORE WIDESPREAD LATE THIS EVENING AND THIS COMPLICATES A
POTENTIAL FOG/LOW CEILING ISSUE DURING THE OVERNIGHT HOURS. THE
LIGHTEST WINDS OVERNIGHT WILL BE NEAR KRNH AND KEAU. THIS COUPLED
WITH DEW POINTS WELL IN THE 60S SHOULD YIELD AT LEAST MVFR
VISIBILITIES/CEILINGS...IF NOT MUCH LOWER. WINDS WILL BE SLOWLY
INCREASING FURTHER WEST AHEAD OF A POTENT UPPER LEVEL LOW AND
ASSOCIATED COLD FRONT. THIS SHOULD HELP KEEP VISIBILITIES FROM
LOWERING BELOW MVFR. AS THE WESTERN FRONT DRAWS CLOSER LATE IN THE
NIGHT...SHOWER ACTIVITY IS EXPECTED TO INCREASE FROM SOUTH CENTRAL
MN THROUGH THE TWIN CITIES AND ACROSS WEST CENTRAL WI. HAVE
INDICATED TEMPO GROUPS FOR THE SHOWERS THROUGH MID MORNING WITH
MVFR CONDITIONS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. STRONG
NW WINDS WILL DEVELOP IN THE WAKE OF THE COLD FRONT ON SATURDAY.
NEAR 20 KNOT SUSTAINED WINDS WITH GUSTS WELL INTO THE 20S
INDICATED AT KAXN BY 19Z. THESE WINDS WILL PUSH EAST AND SOUTH
THROUGH KSTC AND KRWF DURING THE AFTERNOON. THE GUSTY WINDS WILL
DIMINISH BY EVENING BUT SUSTAINED WINDS WILL REMAIN NEAR 10
KNOTS.

KMSP...MID LEVEL CEILINGS WILL SLOWLY LOWER OVERNIGHT TO NEAR 040.
SPOTTY SHOWERS NOW WELL SOUTH OF THE AIRPORT WILL BECOME MORE
WIDESPREAD BY DAYBREAK AND CONTINUE THROUGH MID MORNING AHEAD OF A
COLD FRONT APPROACHING FROM THE WEST. BOUTS OF MVFR CEILINGS
LIKELY WITH THE SHOWERS. THE COLD FRONT WILL MOVE THROUGH AROUND
17Z WITH WINDS SHIFTING TO THE WEST. WINDS WILL BECOME NORTHWEST
IN THE AFTERNOON WITH SUSTAINED SPEEDS NEAR 15 KNOTS GUSTING INTO
THE LOWER 20S FROM 21Z-01Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/RAH
Hazardous weather outlook, Sep 3, 4:36 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 AM CDT SAT SEP 3 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
436 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS
MORNING AS STRONG COLD FRONT MOVES IN FROM THE DAKOTAS. ISOLATED
THUNDERSTORMS MAY REDEVELOP ALONG THE COLD FRONT THIS AFTERNOON...
MAINLY EAST OF AN ALBERT LEA TO RICE LAKE LINE. THOUGH NONE OF
THIS ACTIVITY IS EXPECTED TO BE SEVERE...SMALL HAIL WILL BE
POSSIBLE WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 3, 4:36 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 AM CDT SAT SEP 3 2011

MNZ052-053-060>063-WIZ014-023-031030-
ANOKA-CHISAGO-HENNEPIN-ISANTI-POLK-RAMSEY-ST. CROIX-WASHINGTON-
436 AM CDT SAT SEP 3 2011

...THUNDERSTORMS DEVELOPING OVER EAST CENTRAL
MINNESOTA...ANOKA...CHISAGO...HENNEPIN...ISANTI...POLK...RAMSEY...ST.
 CROIX AND WASHINGTON COUNTIES THROUGH 530 AM CDT...

AT 435 AM CDT...WEATHER SERVICE RADAR IN CHANHASSEN WAS TRACKING A
LINE OF STRONG THUNDERSTORMS BETWEEN ATHENS AND EAST BETHEL.
THESE STORMS WERE MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR.
  BETHEL.
  EAST BETHEL.
  LINO LAKES.
  CENTERVILLE.
  HUGO.
  ATHENS.

LAT...LON 4555 9275 4515 9264 4502 9323 4540 9344
TIME...MOT...LOC 0930Z 254DEG 28KT 4529 9331

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 10:03 AM CDTSevere Thunderstorm WarningMPXFreeborn27 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.